MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 52MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 52MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339152
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a revision total hip replacement on the left side, the 52mm r3 constrained liner did not work: the hip kept dislocating.The surgeon asked for another equivalent implant, which was not immediately available.As consequence, the surgery was delayed, which resulted in unnecessary prolonged anesthesia.There was not any adverse event on the patient.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Mdr report #: mw5111878.
 
Additional Manufacturer Narrative
B5: event description.
 
Event or Problem Description
It was reported that, during a conversion from partial hip replacement to total hip replacement on the left side, the surgeon was over stressing the 52mm r3 constrained liner, which rendered it inoperable.The surgeon asked for another equivalent implant, which was not immediately available.The back-up implant was sourced from the nearest office.Although this resulted in a surgical prolongation of over 30 min, the surgeon used that time to also explant the stem.There was not any adverse event on the patient.
 
Additional Manufacturer Narrative
A1, a2, a3: patient information.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation and the reported event could not be confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - impact code and medical device problem code.

Brand Name
R3 CONST 52MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15629222
Report Number1020279-2022-04467
Device Sequence Number8035310
Product Code KWZ
UDI-Device Identifier00885556022443
UDI-Public00885556022443
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71339152
Device Catalogue Number71339152
Device Lot Number22AM15956
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer09/22/2022
09/22/2022
11/10/2022
Initial Report FDA Received Date10/18/2022
Supplement Report FDA Received Date11/01/2022
11/08/2022
11/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexMale
Patient Weight54 KG